Wyoming, 2021

Heavy Snow and Winter Weather in Wyoming, December 29 to 31, 2021

December 29 to 31, 2021 · NWS CYS · 6 events in 6 counties and zones

A prolonged period of very heavy snow occurred in the Snowy and Sierra Madre mountains with total estimated snowfall accumulations in excess of 2 feet observed at elevations above 9000 feet. Periods of light to moderate snow along with embedded snow squall structures affected lower elevation areas, mainly along and south of Interstate 80 in southeast Wyoming.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged period of very heavy snow occurred in the Snowy and Sierra Madre mountains with total estimated snowfall accumulations in excess of 2 feet observed at elevations above 9000 feet. Periods of light to moderate snow along with embedded snow squall structures affected lower elevation areas, mainly along and south of Interstate 80 in southeast Wyoming. The heaviest bands produced 3 to 4 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 10:31 PM MST, 29 minutes earlier.

Area forecast discussion, Dec 29, 10:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Wed Dec 29 2021

.SHORT TERM...(Tonight - Thursday Night)
Issued at 227 PM MST Wed Dec 29 2021

Strong winds remain the primary focus over the next 24 to 36 hours
across a large portion of southeast Wyo as a vigorous mid & upper-
level short wave sweeps eastward across the northern high plains &
into the western Dakotas. Low-level gradients should rapidly begin
to strengthen this evening as significant pressure falls around 10
millibars per 6 hours spread across northeastern Wyoming & western
South Dakota. H7 & H85 CAG-CPR gradients should climb above the 60
meter threshold by 03z this evening before peaking at 75 meters or
so by 12z Thursday. This combined with 55-60 knot flow at H7 along
with intense subsidence and prime thermal profiles for significant
mountain wave activity should support gusts as high as 80 MPH over
Arlington and Elk Mountain with the potential for warning-criteria
gusts to spread into the Laramie Valley late tonight through Thurs
afternoon. Omega fields and near-surface lapse rates could support
a few gusts 60-65 MPH in the lower elevations of Carbon County for
a time as well, including Rawlins and Saratoga. All of these zones
have been upgraded to a High Wind Warning from 06z this evening to
03z Friday. Models show a significant mountain wave signature over
the Laramie Range late tonight into early Thursday w/ a sharp kink
to the H5 height contours & an excellent omega couplet, but a lack
of a substantial mountain top inversion could keep this from being
a bit more robust. Nonetheless, multiple models including the GFS/
NAM agree in a broad swath of 65 to 75 knot 750 hpa flow along the
entirety of the Laramie Range from N-S, spilling eastward into the
I-25 corridor well. The combination of steep lapse rates & intense
downward omega should support widespread gusts 65-75 MPH along the
I-25 corridor from Douglas to Chugwater with localized gusts to 80
MPH not out of the question especially for northern Platte County.
Confidence is not as high for the city of Cheyenne as the profiles
are far from perfect, but soundings continue to show steep low-lvl
lapse rates overnight with 55 knots present just 2k to 3k feet AGL
after 09z. In-house guidance has consistently shown decently high-
probabilities for exceeding 60 MPH wind gusts at KCYS between 6z &
15z, so have opted to issue a High Wind Warning starting at 100 AM
MST as downward omega intensity could be the tipping point. Strong
winds could linger into Thursday afternoon as well. All other High
Wind Watches were upgraded to Warnings as well.

Winter Storm Warnings remain in effect for the Snowy/Sierra Madres
starting at 11 PM MST this evening. Heaviest snow should fall late
Thursday night through Friday w/ the best dynamic energy and quite
favorable orographics in a very moist flow pattern. Expect amounts
to generally range from 1 to 2 feet before all is said and done.

.LONG TERM...(Friday - Wednesday)
Issued at 240 AM MST Wed Dec 29 2021

The main challenges in the long term period include the possibility
for widespread snowfall on Friday into Friday night, very cold
temperatures Friday night into Saturday, and the potential for
strong winds on Saturday night into Sunday.

Big changes will be taking place at the beginning of the forecast
period. On Friday morning, our region will be caught between two
features that will be the main players determining our precipitation
forecast. First, a shortwave will be diving down from the Pacific
Northwest, rotating around a broad longwave trough positioned over
central Canada. Second, an upper level low that is expected to close
off from the main flow off the coast of California tonight will be
pushing back into Baja California, set to merge back with the flow
on Friday. The main uncertainties regarding precipitation totals on
Friday stem from these two features and the interactions between
them.

The northern shortwave will bring with it an arctic cold front.
there is fairly strong agreement on the timing of this, passing
through early Friday morning. Passage of the front will drop
temperatures quickly and shut off the Chinook winds. We could have
to watch for some convective snow showers ahead of and with the
frontal passage, as model soundings show some instability present.

After that, the disorganized nature of this upcoming storm makes the
picture a little fuzzier. Recent runs have trended downward with QPF
across the high plains, though exactly what has yielded this change
is difficult to discern. Cluster analysis of the GFS, European, and
Canadian ensembles reveals that guidance has diverged into two
camps. The first camp, mainly driven by the European model and its
ensembles shows the northern shortwave digging in more slowly, and
further west. This allows the southern closed low to connect with
the main flow again east of the trough axis and thus penetrate
further north. The second camp, mainly consisting of the GFS and its
ensembles, has the northern shortwave digging in further east, and
the southern closed low reconnects with the at the trough axis and
remains further south. The result of this is that the GFS camp keeps
the best moisture and upslope flow to our south in central Colorado,
basically cutting off the second phase of this system after the
frontal passage. The European camp develops the band of snow on the
NW flank of the surface cyclone further north, and this solution
would give some light accumulating snow to the southern part of the
forecast area during the storm's second phase on Friday night. Too
early to say which will end up being correct, but recent trends
appear to be nudging in the direction of the GFS. Snowfall odds
currently look better west of the Laramie range, with the situation
more uncertain to the east.

Regardless of the snowfall, very cold temperatures look likely on
Friday and Saturday. New Year's Eve festivities could be very cold
at midnight, with temperatures possibly in the single digits across
much of our area. Wind gusts around 15-25 MPH may introduce some
wind chill concerns by Saturday morning, with the current forecast
showing values approaching -20F in some areas. Will have to monitor
this in the days ahead.

The arctic airmass will be relatively short lived, exiting as the
trough moves off to the east on Saturday. We may have to keep an eye
on the potential for some mountain snow showers continuing into
Saturday. We will be in northwest flow with a brief period of
synoptic scale uplift possible Saturday morning. The nose of the
upper level jet streak will shift to our north and east by late in
the day on Saturday, introducing more subsidence. Thus, the
attention quickly shifts towards wind again with the potential for
high winds in wind prone areas on Saturday night into Sunday. Beyond
this, a few days of ridging are in store for us, which will likely
return temperatures to above normal values on Monday and Tuesday,
before the next shortwave approaches by Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1031 PM MST Wed Dec 29 2021

A mainly quiet night is in store for terminals in the Nebraska
panhandle. VFR conditions with light wind will persist throughout
the remainder of the night. Some gusts to 25 kts are possible, but
should be infrequent. Southeast Wyoming terminals can expect a windy
overnight. Winds will start to increase in magnitude as the the
night progresses. Gusts of over 50 kts is possible and will continue
throughout the day tomorrow. Strong flow aloft is also present, so
expect widespread LLWS tonight and into the morning hours. Low-level
water vapor currently shows some mountain wave signatures, so
turbulence can be expected.

&&

.FIRE WEATHER...
Issued at 240 AM MST Wed Dec 29 2021

Localized elevated fire weather conditions across far southeast Wyoming
and central to southern Nebraska Panhandle Thursday with humidity falling
into the 20-30 percent range with high winds of 30 to 45 mph. Fuels remain
very dry and critical in southern NE Panhandle and could carry fire due to
lack of snow. Winds will decrease late Thursday night. High Plains snowfall
of at least a couple inches appears probable on Friday into Saturday for
welcomed moisture to the region. Fire weather concerns will be low Friday
and Saturday with wind increasing again Sunday with warmer temperatures into
early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST Thursday for WYZ104-105-109-113-
     115.

     High Wind Warning until 8 PM MST Thursday for WYZ101-107.

     High Wind Warning until 11 PM MST Thursday for WYZ106-116-117.

     Winter Storm Warning until 5 AM MST Saturday for WYZ112-114.

     High Wind Warning until 11 PM MST Thursday for WYZ110.

     High Wind Warning until 8 PM MST Thursday for WYZ118.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...SF
FIRE WEATHER...JSA
Hazardous weather outlook, Dec 29, 3:35 AM MST, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Wed Dec 29 2021

NEZ002-003-019>021-054-055-095-096-WYZ102-108-111-118-119-301045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-Southwest Carbon County-Central Laramie County-
East Laramie County-
335 AM MST Wed Dec 29 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Gusty winds of 25 to 45 mph are likely on Thursday. There is an
increasing probability for snowfall reaching the lower elevations
on Friday into Saturday. Very cold temperatures will be likely
Friday night into Saturday with wind chills in the negative teens
to negative 20s.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>107-109-110-113-115>117-301045-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
335 AM MST Wed Dec 29 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds will start to increase this afternoon and evening of 30 to
40 with gusts to 55mph, especially for the Arlington - Elk
Mountain zone. Main impact will be to transportation for light and
high profile vehicles along with reduced visibility from blowing
snow west of Laramie.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Winds will continue to increase and peak Thursday morning and
afternoon across many portions of southeast Wyoming. Wind gusts of
60 to 70 mph will be likely in the High Wind Warning areas.
Continued impacts to transportation likely through Thursday
evening as the wind decreases by early Friday morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-301045-
Sierra Madre Range-Snowy Range-
335 AM MST Wed Dec 29 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snowfall will occur in the mountains this morning through
tonight with light accumulations. A winter storm warning will go
into effect late tonight through Saturday morning for a prolonged
snow event.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Winter Storm Warning will remain in effect through Saturday
morning as moderate to heavy snow occurs Thursday night into
Friday above 8500ft. Upwards of 10 to 30 inches of snow will be
likely. Winds will also be elevated Thursday at 40 to 60 mph in
exposed areas causing blowing snow. Caution is advised to anyone
venturing into the mountains late this week and early weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 29, 9:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 PM MST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
12/29/2021  M59 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&
Local storm report, Dec 29, 10:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 PM MST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/29/2021  M62 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Dec 29, 10:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1046 PM MST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/29/2021  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

&&
Local storm report, Dec 29, 10:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1048 PM MST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
12/29/2021  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
December 29, 11:00 PM MST to December 31, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Very heavy snowfall occurred in the Sierra Madre Range with total accumulations of 12 to 30 inches over much of the area. SNOTEL observations indicated up to 1.5 inches of Snow Water Equivalent with an estimated ratio of 20 to 1 at Blackhall Mountain (BLHW4) at an elevation of 9820 feet.

Heavy Snow, Snowy Range

When
December 29, 11:00 PM MST to December 31, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Very heavy snowfall occurred in the Snowy Range with total accumulations of 12 to 30 inches over much of the area. SNOTEL observations indicated up to 1.5 inches of Snow Water Equivalent with an estimated ratio of 20 to 1 at Medicine Bow (MBSW4) at an elevation of 10510 feet.

Winter Weather, Central Carbon County

When
December 30, 7:00 PM MST to December 31, 5:00 AM MST
Where
Central Carbon County forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

An NWS COOP observer reported a 24 hour snowfall amount of 3.0 inches 1 mile north of Rawlins on the morning of the 31st.

Winter Weather, North Snowy Range Foothills

When
December 30, 7:00 PM MST to December 31, 5:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A CoCoRaHS observer measured 3.2 inches of total snow near Elk Mountain.

Winter Weather, South Laramie Range

When
December 31, 3:00 AM MST to 11:59 PM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

An NWS COOP observer near the WY/CO border over the South Laramie Range east of Virginia Dale reported 3.4 inches of new snow.

Winter Weather, South Laramie Range Foothills

When
December 31, 3:00 AM MST to 11:59 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A trained weather spotter reported 3.0 inches of snow over the South Laramie Range Foothills approximately 10 miles west of Cheyenne.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992095, 992100, 992081, 992101, 992102, 992103.